Alert archive / Maine / Wind Advisories in 2022

Wind Advisory 3, NWS Caribou, ME

February 22, 2022Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Feb 22, 2022, 3:36 PM EST for Hancock County, Washington County, Maine. It took effect at Feb 22, 2022, 10:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2022, 3:36 PM EST (20:36 UTC)
In effect from
Feb 22, 2022, 10:00 PM EST
Expired
Feb 23, 2022, 7:00 AM EST
In force
9 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS71 KCAR 222036
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
336 PM EST Tue Feb 22 2022

MEZ029-030-230445-
/O.NEW.KCAR.WI.Y.0003.220223T0300Z-220223T1200Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
336 PM EST Tue Feb 22 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 10 PM this evening to 7 AM EST Wednesday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
999 
WWUS71 KCAR 230049
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
749 PM EST Tue Feb 22 2022

MEZ029-030-231200-
/O.CON.KCAR.WI.Y.0003.220223T0300Z-220223T1200Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
749 PM EST Tue Feb 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 10 PM this evening to 7 AM EST Wednesday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

VJN
314 
WWUS71 KCAR 230844
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
344 AM EST Wed Feb 23 2022

MEZ029-030-231200-
/O.CON.KCAR.WI.Y.0003.000000T0000Z-220223T1200Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
344 AM EST Wed Feb 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
661 
WWUS71 KCAR 231139
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
639 AM EST Wed Feb 23 2022

MEZ029-030-231245-
/O.EXP.KCAR.WI.Y.0003.000000T0000Z-220223T1200Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
639 AM EST Wed Feb 23 2022

...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

Wind speeds have decreased across the coast. Thus the advisory has
been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Feb 22, 1:20 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 22, 1:20 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
120 PM EST Tue Feb 22 2022

.SYNOPSIS...
Low pressure will approach later today into tonight then cross
northern Maine Wednesday drawing a cold front across the region
Wednesday afternoon. High pressure will cross the region
Thursday. Another low will track south of the Gulf of Maine
Friday. High pressure returns on Saturday.
&&

.NEAR TERM /THROUGH TONIGHT/...
1pm update...Maintained lower PoPs for today outside of northern
Aroostook County. Snow in northern Aroostook County will lift
north out of the area for this afternoon in the next hour.
Precipitation arrives in the SW portion of the area late this
afternoon.

Decreased snow amounts for the storm in favor of more freezing
rain and sleet. Northern zones could see a quarter inch of
freezing rain and more than a half inch of sleet. The heavier
precipitation is expected to arrive in Piscataquis County as
freezing rain and several hours of moderate precipitation could
fall before the cold low level inversion breaks.  Snow amounts
will be very limited anywhere after late this afternoon and
tonight's min temps will be at 7pm. Most of the mixed precip
accumulation will be this evening before the cold inversion
breaks for most of the area after midnight. Temperatures will
rise well above freezing late tonight except in the far NW
corner of Aroostook County.

The LLJ is even stronger than expected. That led to more QPF in
the forecast this evening for southern zones and an increase in
the wind forecast for the coast...and further inland later
tonight after the inversion breaks. Will have to strongly
consider a Wind Advisory for the coast later tonight.

Previous Discussion...
No changes any winter weather headlines. Low pressure will
track northeast across the Great Lakes today drawing a front
north across the region. Models are in better agreement
regarding the track of the low. The low will track across Quebec
province tonight, reaching northern Maine late. The front will
be drawn northward across northern Maine in the form of a warm
front in advance of the low. Precipitation will expand across
the region today in the form of snow. Snow will persist across
northern areas, with a transition to a wintry mix or rain
Downeast starting in the afternoon. Temperatures will warm
across the entire region tonight with the warm front lifting
north. Rain will occur along the Downeast coast tonight. A
wintry mix will change to rain across interior Downeast and
central portions of the forecast area through the evening into
the early morning hours. Across most northern areas, snow will
transition to a wintry mix early tonight. Precipitation could
then transition to all rain late across northeast areas. Snow
will transition to a wintry mix across northwest Aroostook
county late. Snow accumulations through tonight will be less
than an inch Downeast, with up to 1 to 2 inches across central
areas. Across northern Aroostook county generally expect snow
accumulations of 3 to 6 inches, with the greater snow totals
across the Saint John Valley. Sleet accumulations of up to
around a half inch and ice accumulations of up to two tenths of
an inch are also possible across central and northern areas. Ice
accumulations Downeast will be less than a tenth of an inch. A
southerly low level jet will move along the Downeast coast
tonight with gusts up to around 40 mph expected. A Wind Advisory
could be needed along the Downeast coast tonight. High
temperatures today will range from the mid to upper teens north,
to the mid to upper 30s interior Downeast with around 40 along
the Downeast coast. Temperatures will warm tonight with the warm
front moving north.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The cold front to the north will make its way through the
region on Wednesday. The morning will begin with mostly rain
north of the Central Highlands as temperatures quickly rise. The
north should see temps in the low 40s and the south in the mid
50s. By the afternoon, the cold front will begin to descend
through the state, changing precip to a wintery mix as it moves
SE. Upper air model soundings show this front should be rather
dry, so any moisture behind the front will taper off by the time
the front passes in the evening. Pressure gradients behind the
system will tighten, causing breezy W winds through the day and
into Wednesday night.

As the front exits the coast Wednesday night, temps are
expected to drop rapidly, causing a flash freeze for the entire
region. 925-850mb temps indicate that surface lows should reach
into the single digits above zero in the north and teens in the
south. By Thursday, high pressure will settle in, allowing for
mostly sunny skies in the morning, which should bring temps into
the teens in the north and 20s in the south. NW winds should
decrease by the morning. By Thursday night, NW flow will bring
in more cold air, dropping temps below zero in the north and
teens above zero in the south. An approaching low pressure
system from the SW will push clouds into the region, keeping
temps from decreasing further.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The low pressure system expected to make its way across the Gulf
of Maine on Friday will bring the next round of snow to the
area. QPF model show more moisture within the system, which
could lead to higher snow amounts. The high pressure to the
north will dictate how far north the snow reaches. Recent model
runs show the QPF pushing further south, so it’s possible that
St John Valley could see very little snow, while Downeast will
see the majority. This system will move quickly and should move
out by Friday night. High pressure will return on Saturday and
Saturday night, keeping skies fairly clear and temps near
normal. By early next week, models show a weak cold front moving
through, but inconsistencies in location and timing decreased
confidence in precip during this time.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR/MVFR early today will lower to IFR/LIFR with
developing snow. The snow should transition to a wintry mix
later this afternoon Downeast. The transition to a wintry mix
then moves northward during the afternoon. IFR/LIFR, occasional
VLIFR, tonight with rain Downeast and a wintry mix changing to
mostly rain north. East/northeast winds 10 to 15 knots with
gusts up to 20 knots, becoming east/southeast today.
South/southeast winds 10 to 20 knots with gusts up to 25 to 30
knots, becoming south/southwest tonight. Gusts up to 40 knots
possible along the Downeast coast. Southeasterly/southerly low
level wind shear develops this afternoon into the evening then
persists into the early morning hours. Southwesterly low level
wind shear then develops late.

SHORT TERM: Wednesday...Conditions improving to VFR/MVFR across
the north, and VFR at BGR/BHB. Wintry mix/rain early in the
north, becoming snow showers through the afternoon. Rain
Downeast early, then clearing through the afternoon. SW winds
10-15 kts with gusts up to 20 kts, becoming W.

Wednesday night...VFR, occasional MVFR possible PQI north in
snow showers. WNW winds 10-15 kts with gusts up to 25-30 kts.

Thursday - Thursday night...VFR. Northwest winds 5-10 kts with
gusts up to 20 kts early, becoming light Thurs night.

Friday - Friday night...VFR/MVFR with chance of snow. IFR
possible Downeast. N winds 5-10 kts gusting 15-20 kts.

Saturday...VFR. W/SW winds 5-10 kts.

&&

.MARINE...
10 am update...Increased seas and wind speeds tonight into early
Wednesday morning...just staying below Storm Warming thresholds.

NEAR TERM: Small craft advisory conditions will occur today. A
Gale Warning has been issued for tonight. Rain will develop
this afternoon and persist tonight along with patchy fog.

SHORT TERM: A Gale Warning is issued through Wednesday morning
with gusts between 30-40 kts and seas between 8-12 ft. Winds
should decrease to SCA levels by Wednesday afternoon into
Thursday, then winds and seas should calm below SCA conditions.
Light freezing spray late Wednesday night through Thursday.

&&

.HYDROLOGY...
The combination of warm temperatures and up to an inch of rain
generates some ice jam concerns for Wednesday into Wednesday
night. These concerns are mostly for Downeast and Lower
Penobscot River basin rivers along with the Piscataquis River
basin. The good news is that the warm up is mostly just a 24-hr
period, there's not much snow on the ground where the greatest
warmth and rainfall is expected, and the rainfall will be a
quick event for tonight. Combined T/Td thawing degree day
indices barely reach the lower thresholds when ice movement has
historically occurred.

&&

.TIDES/COASTAL FLOODING...
High tide will occur tonight near 3AM. It is a higher
astronomical tide, but nothing exceptional. At this point, surge
is expected to be in the area of a 1 to 1 1/2 feet. That surge
and the astro tide doesn't present any big concerns about
coastal flooding, but the situation will have to be watched as
max surge and high tide do overlap in this case. Using ETSS for
surge at this point. The other concern will be wave runup. SWAN
NAM and SWAN GFS are suggesting some 10 ft swell may impact
locations such as MDI's Seawall Rd and the Schoodic Peninsula.
That promises to deliver some wave runup issues at high tide and
a statement may be required.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 7 AM EST Wednesday for MEZ001-
     002.
     Winter Weather Advisory until 1 AM EST Wednesday for
     MEZ003>006-010-011-015-031-032.
     Wind Advisory from 10 PM this evening to 7 AM EST Wednesday
     for MEZ029-030.
MARINE...Gale Warning from 7 PM this evening to 11 AM EST Wednesday for
     ANZ050>052.

&&

Near Term...Norcross
Short Term...LaFlash
Long Term...LaFlash
Aviation...Norcross/LaFlash
Marine...Norcross/LaFlash
Hydrology...
Tides/Coastal Flooding...
Hazardous weather outlook, Feb 22, 3:34 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
334 PM EST Tue Feb 22 2022

MEZ003>006-010-011-015-031-032-232045-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Southern Piscataquis-Northern Washington-
334 PM EST Tue Feb 22 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is expected Friday though amounts are uncertain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-232045-
Interior Hancock-Central Washington-
334 PM EST Tue Feb 22 2022

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is expected Friday though amounts are uncertain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-232045-
Northwest Aroostook-Northeast Aroostook-
334 PM EST Tue Feb 22 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-232045-
Coastal Hancock-Coastal Washington-
334 PM EST Tue Feb 22 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Accumulating snow is expected Friday though amounts are uncertain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-232045-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
334 PM EST Tue Feb 22 2022

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:57 AM ESTGale WarningCAR29 hr
Feb 22, 3:50 PM ESTCoastal Flood StatementCARHancock, Washington13 hr

Nearby

Wind Advisories in Maine, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.